Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Courage in the face of the unknown: lipodystrophy
Aug 25, 2002

Hi Dr. Young, First I want to thank you and everyone involved with helping those effected by this terrible disease. Recently my partener of twelve years was diagnosed with PCP - we never even knew he was hiv positive so this was a big shock.--- like the big bang is more like it!!! We have been monogomous and were both tested just before we met. The problem was he was tested too soon after unsafe sex and so the hiv wasn't detected. I have been tested twice since june3 and will go back in 3 months -then 6 months but so far am negative-- which is truely unexplainable given the fact that I have been the receiver of unprotected anal sex all these years. Anyway, I have never seen such courage in a man as I have in my partner, however he is afraid of body changes(lipo and/or wasting). He looks healthy as an ox now that he is over the PCP and just started treatment. You have said that current data leans towards body changes effecting people who waited too long (or found out late) the most. -- Are there any numbers (like percentages) of people who are effected by this? Is it a given that everyone poz. will be faced with this added complication? I have been reassuring him that it might not happen to him. Am I off base by doing so? I just don't want to see him worry about sooooo much at once. Any answer you could give would be greatly appreciated. Thanks again and keep up the good work. I don't feel as alone with people like you in the world

Response from Dr. Young

There are a few studies that address the incidence of lipoatrophy among persons with HIV-- the news is not great. In at least one study from the CDC, called HOPS, as many as 50% of persons may experience some (including mild) manifestations of fat changes.

No, not everyone gets it, but as you've pointed out, waiting too long (having a low CD4 count nadir) is a risk factor. Other factors come without much chance to alter-- age, gender, race all appear to influence things. Lastly, the use of stavudine (Zerit) appears now in several studies to play a role in lipoatrophy.

I do counsel people with these apparent risk factors to hang in there with treatment-- having a healthier immune system means that your less likely to have life-threatening complications; hopefully allowing time (and science) to figure out the best way to avoid or treat this complication.

Good luck. -BY


Previous
How long without meds and side symptoms
Next
Delay Treatment?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement